Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Skyrocketing Cholesterol
Oct 28, 1997

Dr. Gallant: My partner is on Saq+Ret+3TC+D4T and is in his first month of treatment under this cocktail. He has a history of high triglerides and cholestrol, but his last blood work showed a cholesterol count of 437 with his triglyerides over 1,300. Do you recommend any of the pharmaceuticals that are currently available and do any interact negatively with his meds? I've noticed the local pharmacy offers a number of cholesterol lowering agents for sale over the counter. Are these snake oil remedies or are they worth a try? David takes Citrucel daily. Any other recommendations outside of avoiding fat-ladden foods? As a side note, I've noticed selenium being touted for slowing the course of the virus, why, and do you concur?

Response from Dr. Gallant

Having a cholesterol of 437 and a triglyceride level of 1300 is not a good thing; these levels need to be brought down. Fiber supplements like Citrucel are great but not enough. Similarly, watching your diet is unlikey to be enough to lower a cholesterol that high. I would skip the over-the-counter remedies and go for the big guns in such a case. I'm no lipid expert -- until protease inhibitors came along, there was rarely a need to think about cholesterol in HIV-infected patients. But lately I've been using a lot of Lipitor, a new drug that lowers both cholesterol and triglycerides. There may be other similar drugs out there, but that's the one I'm most familiar with.


Previous
Viracept and Cross Resistance
Next
Saquinavir/Ritonavir/D4T absorption

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement